Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 500, NWS Springfield, MO

August 6, 2003Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 6, 2003, 9:50 AM CDT for Ozark County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 9:50 AM CDT (14:50 UTC)
Expired
Aug 6, 2003, 10:45 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1799 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS53 KSGF 061450
SVRSGF
MOC153-061545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1045 AM CDT.

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 12 MILES SOUTH OF AVA...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GAINESVILLE BY 1035 AM CDT.

THE TOWNS OF WASOLA...THORNFIELD...NOBLE...WILLHOIT AND ISABELLA ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3680 9251 3680 9278 3650 9277 3651 9239

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:45 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 6:45 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT WED AUG 6 2003

...UPDATED FOR SHORT TERM AND 12Z AVIATION...

.DISCUSSION...

SHORT TERM...
ISOLATED CONVECTION OVER LSXS WILL PROBABLY CLIP THE FAR EASTERN
EDGES OUR OF CWA...GIVEN THE MINIMAL AREAL COVERAGE IN OUR CWA THE
GOING LOW CHANCE POPS SHOULD SUFFICE. ALSO...FOG HAS DEVELOPED IN
AREAS THAT SAW RAINFALL LAST EVENING AND WHERE IT CLEARED OUT
OVERNIGHT. BRIEF WINDOW OF OPPORTUNITY FOR DENSE FOG THIS MORNING
OVER MAINLY EASTERN PORTIONS OF THE CWA. UPDATED GRIDS/ZFP SENT
ABOUT AN HOUR AGO TO ACCOUNT FOR THE FOG...AND THE DENSE FOG SHOULD
REMAIN LOCALIZED ENOUGH TO PRECLUDE AN NPW.

IZZI

.PREVIOUS DISCUSSION...
ANOTHER NORTHWEST FLOW SHORTWAVE ALONG WITH ABUNDANT MOISTURE...LOTS
OF LEFTOVER CONVECTIVE BOUNDARIES...AND INSTABILITY LED TO ANOTHER
ROUND OF CONVECTION YESTERDAY AFTERNOON AND EVENING. THIS SHORTWAVE
HAS EXITED THE REGION BUT ANOTHER IS EVIDENT ON WATER VAPOR
SATELLITE IMAGERY OVER NORTHERN MO. SCATTERED SHOWERS ARE MOVING
SOUTHEAST THROUGH EAST CENTRAL MO. LOW LEVEL FOCUS FOR ADDITIONAL
STRONG CONVECTION IS LACKING IN THE VERY NEAR TERM...WITH SURFACE
BOUNDARY JUST SOUTH OF THE MO/AR STATE LINE AND LITTLE TO NO 850MB
MOISTURE CONVERGENCE/POOLING.

SOMEWHAT DRYER AIR HAS ADVECTED INTO CENTRAL MO TONIGHT....AND THIS
TREND IS CARRIED INTO THE DAYTIME HOURS TODAY BY FORECAST MODEL
GUIDANCE. MIDLEVEL FLOW PATTERN OVER THE CONUS WILL CONTINUE TO
BECOME MORE AMPLIFIED FOR THE REST OF THE WEEK. AS A RESULT...BOTH
THE ETA AND GFS PUSH THE FRONTAL BOUNDARY SOUTHWARD INTO THE
ARKLATEX AND LOWER MS VALLEY TONIGHT. THERE SHOULD STILL BE ENOUGH
MOISTURE AND SURFACE BASED INSTABILITY TODAY (ABOUT 2000 J/KG OFF
THE META THIS AFTERNOON) TO PRODUCE SOME CONVECTION. GOING 20
PERCENT CHANCE OF RAIN SHOULD COVER THIS FOR NOW. GIVEN THE
CONTINUED DEEP LAYER SHEAR IN THE PERSISTENT NORTHWEST MIDLEVEL FLOW
REGIME...IF/WHEN A STORM DEVELOPS IT CAN EASILY GO SEVERE...BUT
BELIEVE COVERAGE WILL BE MORE SPOTTY THAN YESTERDAY.

WILL CONTINUE THE DRY FORECAST PAST TONIGHT...WHICH AT FIRST BLUSH
SEEMS LOGICAL GIVEN THAT LOW LEVEL SYNOPTIC SCALE BOUNDARIES WILL BE
SOUTH OF THE AREA...THE MIDLEVEL RIDGE AXIS OUT WEST EDGES JUST A
BIT CLOSER TO THE CENTRAL U.S...AND MUCH DRYER AIR WILL BE IN PLACE
TO END THE WORK WEEK. OF COURSE...NW MIDLEVEL FLOW DOESNT ALWAYS
COOPERATE WITH THIS SCENARIO. DISREGARDED HUGE VORTICITY BULLSEYE
ROUNDING THE TOP OF THE RIDGE LATE FRI/SAT ON THE 00Z RUN OF THE
GFS...AND FOLLOWED THE ETA/META MORE CLOSELY FOR THIS FORECAST.

DSA

&&

.AVIATION...

ASSUMING WE AVOID ANY NORTHWEST FLOW SURPRISES VFR CONDITIONS
SHOULD BE THE RULE THROUGH AT LEAST THE NEXT 18 HOURS. THERE IS A
SMALL THREAT OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EVENING...BUT GIVEN THE LIKELY ISOLATED NATURE OF ANY CONVECTION
HAVE OPTED TO NOT INCLUDE ANY THUNDER IN THE TAFS FOR NOW. ASSUMING
THAT SKIES ARE EXPECTED TO REMAIN GENERALLY CLEAR TONIGHT...THE DAY
CREW WILL NEED TO TAKE A LOOK AT BR/FG POSSIBILITIES FOR LATE
TONIGHT AT THE TERMINALS.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 6, 9:35 AM CDT, 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS POSSIBLE WITH...
    HAIL LARGER THAN NICKELS
    WIND GUSTS IN EXCESS OF 60 MPH
    HEAVY RAINFALL AND LOCALIZED MINOR FLOODING

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE ANYWHERE IN THE OUTLOOK
  AREA...PRIMARILY BETWEEN 3 PM AND 9 PM.  THE GREATEST
  POTENTIAL OF STORMS WILL BE EAST OF AN OSAGE BEACH TO
  BRANSON LINE.

  DISCUSSION:

  THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ACROSS THE OUTLOOK
  AREA TODAY. AT THIS TIME IT IS HARD TO DISTINGUISH ANY TRIGGER
  FOR THUNDERSTORM DEVELOPMENT...HOWEVER GIVEN THE DEGREE OF
  INSTABILITY AND THE STRONG WINDS ALOFT...ANY THUNDERSTORMS THAT DO
  DEVELOP WOULD LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
  WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  UPPER LEVEL WINDS ARE FORECAST TO REMAIN NORTHWESTERLY DURING MUCH
  OF THE UPCOMING WEEK. THIS TYPE OF UPPER LEVEL PATTERN IS
  NOTORIOUS FOR PRODUCING WEAK DISTURBANCES THAT ARE DIFFICULT TO
  DETECT MORE THAN 24 HOURS IN ADVANCE. THESE DISTURBANCES ARE
  NOTORIOUS FOR PRODUCING THUNDERSTORMS...AND GIVEN THE DEGREE OF
  INSTABILITY AND THE STRONG WINDS ALOFT...IF ANY THUNDERSTORMS
  DEVELOP SEVERE WEATHER WOULD BE POSSIBLE. SO WHILE NO SEVERE
  WEATHER IS FORECAST AT THIS TIME...LATER FORECASTS SHOULD BE
  MONITORED.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE EXPECTED ISOLATED NATURE OF THE STORMS...SPOTTER
  ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER EMERGENCY
  MANAGERS AND SPOTTERS SHOULD MONITOR STORM DEVELOPMENT
  THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER/IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:32 PM CDTSevere Thunderstorm WarningSGFLaclede43 min
Aug 5, 7:36 PM CDTSevere Thunderstorm WarningSGFBenton54 min
Aug 5, 8:30 PM CDTSevere Thunderstorm WarningSGFBenton60 min
Aug 5, 8:58 PM CDTSevere Thunderstorm WarningSGFCamden62 min
Aug 5, 9:12 PM CDTSevere Thunderstorm WarningSGFLaclede63 min
Aug 5, 9:16 PM CDTSevere Thunderstorm WarningSGFWebster59 min
Aug 5, 9:31 PM CDTTornado WarningSGFWebster44 min
Aug 5, 9:36 PM CDTSevere Thunderstorm WarningSGFWright54 min
Aug 5, 9:59 PM CDTSevere Thunderstorm WarningSGFCamden, Miller61 min
Aug 5, 10:03 PM CDTSevere Thunderstorm WarningSGFDouglas57 min
Aug 5, 10:05 PM CDTTornado WarningSGFDouglas, Wright55 min
Aug 5, 10:46 PM CDTSevere Thunderstorm WarningSGFOzark59 min
Aug 5, 10:57 PM CDTFlash Flood WarningSGFDouglas6 hr
Aug 5, 10:58 PM CDTSevere Thunderstorm WarningSGFDouglas62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.